Thursday, November 16, 2006

Bugsy = Suffer

I realised today that the words Bugsy and Suffer both have the same number of characters, and they share two of the same characters as well.

I guess that is why they share some similarities.

As well as venturing into our first IVF cycle, I am having another go at taking Metformin to control the way my body processes sugar. For those of you who don't know - I have PCOS (polycystic ovarian syndrome) and part of that is that I am insulin resistant. I produce lots of insulin but my body doesn't use it, so when I eat any sugars, instead of processing it, and getting rid of it, it just stores it as fat. Fun huh!

Metformin is a drug that stops the absorption of sugars. It is supposed to stop me becoming diabetic and as an added bonus, it can help you lose weight and it is supposed to improve fertility.

sounds great huh - A wonder drug!

Unfortunately it has some pretty nasty side effects and I am experiencing most of them.

Firstly it gives you constant stomach pains. Then it gives you headaches, nausea, a strange taste in your mouth, and as soon as you eat anything you have to run to the loo with the worst diarreah. Food just goes straight through you. You also lose your appetite.

Apparently these side effects do go away after a while, but that can take weeks or months.

I am persevering with it for the moment, but I may have to give it up. IVF is hard enough without all of this included in it.

Talking of IVF, I went to see my nurse today. We had a great chat and I got my schedule for this ivf. I also paid the up front costs (which apparently I can't claim back off medicare until the end of the cycle - What! )

I started the Syneral spray today so will see how I go with that and I stop the pill next Monday. Next Thursday I go for a blood test and probably will start the Gonal-F injections after that. I was a little surprised that my Gonal-F injection was set to 112.5iu, when my body on 100iu was lucky to produce 1 - 2 eggs. I mentioned this, she went back over my history and agreed with me. My dose will now be 150iu which I am happier with.

It sure pays to know all about your history and question things.

So now I have another bunch of forms to fill in by next Thursday - lucky me. (I love forms - not).

I have other stuff to tell you but will have to do so in another post (probably tomorrow) or this will be so long and boring nobody will ever finish reading it (if you haven't stopped already).

Night all.

14 Comments:

At 10:59 pm, Blogger Katt said...

oooooooh sounds like you are going through hell at the moment hun!!

Would you believe my BIL use to take tablets that gave her the craps so she would LOSE weight!?!? It made the fats in food just go right through her...crazy cow!

Hope all improves soon for you

Katt

 
At 11:09 pm, Blogger VHMPrincess said...

I know the Met is rough - are you following Met approved foods? It makes a HUGE difference (ex no white breads/crackers/etc only whole wheat, no sugar (like candy and sweets)...extra protein w/every meal to balance any carbs you eat, NO LETTUCE, etc.

I've been on it a while and even now, if I overdo it on white breads or sugar there is a price to pay.

Good luck - it does make a huge difference in your body though, with the weight and the fertility. I hope you can manage to stay on it, it is worth it.

 
At 11:20 pm, Blogger Bugsy said...

vhmprincess - Are you serious ? Nobody ever told me certain foods made it worse. I each salads with stacks of lettuce - every day.

I eat a little bit of white bread but not a lot. And I have sugars all the time - chocolate every day, sugar in my cuppas etc

I think I need to consult Dr Google and read up on these metformin approved foods.

Thanks for the heads up. It might just help me get through this.

 
At 8:38 am, Blogger Steff said...

Ohh I hope that helps - I am suprised your GP didnt tel yu about the foods you can eat - thats just bad of him

 
At 10:33 am, Anonymous MichelleL said...

Good luck, Bugsy!

Sorry about those metformin side effects. I do hope you'll find a way to continue since it is so much better for you in the long run.

Hang in there!

 
At 10:46 am, Anonymous Anonymous said...

Hi Bugsy,

Just wanted to let you know that I am thinking of you and so proud of you both for "Feeling the fear and doing at anyway ".
I am following your every step and with you every way.
You know I am just a call away from being "right there".
Take care sweet.
D x

 
At 12:31 pm, Anonymous Anonymous said...

Good luck with your IVF cycle. I hope those side effects go away soon... if you weren't supposed to eat certain foods, I'm shocked your doctor didn't tell you.

 
At 1:46 pm, Blogger muser said...

COngratulations on starting the IVF protocol. Good luck with it. Don['t know anything about met. so no advice there but looks like you've had some good tips already.

I'll be lurking. Hope you get some good news soon.

 
At 6:28 pm, Blogger Drew said...

Hey Bugsy

Glad you went through your dosage with your doc and bumped it up to 150 units. I don't do so well with Gonal either so it was always Puregon for me.

Take care and hope those jabs arent too painful. :(

 
At 10:31 pm, Blogger Cathy said...

Sorry to hear that you are a bit under the weather.

My mum takes Metformin for her diabetes and the side effects settled down after a while.

Hope they do for you as well.

Fingers crossed for you and hubbs.

Cathy

 
At 11:49 pm, Anonymous Lucy said...

Very excited about your cycle. Hopefully you can tolerate the metformin side effects long enough for them to go away. Sounds pretty awful, though. Hang in there!

 
At 7:08 am, Blogger Lisa said...

Do you take regular metformin or the extended release version? I never had the side effects (yes, I know I'm VERY LUCKY) but I switched to the extended release just for convenience. It's called Glumetza and many people who can't tolerate regular Met do fine with the Glumetza and you only have to take it once a day. As others have said, high glycemic index foods like sugar and white flour can make the side effects worse. Good luck with it - I'm sorry you're suffering right now.

 
At 11:03 pm, Anonymous Anonymous said...

Hi Bugsy
As per everyone else's comments, best of luck to you.
On a positive note, unless I'm mistaken, 'Bugsy' is 5 characters, but 'suffer' is 6! Bugsy is the same number of characters as 'happy' so think happy thoughts!

 
At 8:06 am, Blogger Bugsy said...

hey Anon - you are so right. What was I thinking! Can I blame the medication and hormones? LOL

 

Post a Comment

<< Home

 

eXTReMe Tracker